Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Amarillo, TX
NWS Amarillo, TX issued this special weather statement at May 14, 2021, 4:49 PM CDT for Deaf Smith County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2021, 4:49 PM CDT (21:49 UTC)
- Expired
- May 14, 2021, 5:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Amarillo, TX
County Deaf Smith County, TX
The radar
The Cannon AFB radar (KFDX), 74 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -519 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 364 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
419 WWUS84 KAMA 142149 SPSAMA Special Weather Statement National Weather Service Amarillo TX 449 PM CDT Fri May 14 2021 TXZ016-142230- Deaf Smith TX- 449 PM CDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEAF SMITH COUNTY UNTIL 530 PM CDT... At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near Rhea, or 11 miles northwest of Friona, moving northeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Bootleg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3497 10304 3495 10249 3475 10273 3475 10304 TIME...MOT...LOC 2148Z 208DEG 8KT 3471 10290 $$ Bieda
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at May 14, 2:29 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 14, 2:29 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 229 PM CDT Fri May 14 2021 .SHORT TERM...through Tomorrow Night... Looking at the current observations: With the exception of some late morning convection now exiting the SE TX Panhandle, the remainder of the Panhandles is under mostly clear skies, minus some high cirrus moving into the Panhandles; from the NM high terrain where showers and storms developing and cirrus is moving SE in the mean H500 20-30 kt flow. Meanwhile, Td values well into the 50s has moved in across all of the Panhandles under a southerly and southeasterly surface flow. With the main surface low/trough off to the west in northern New Mexico, this has allowed southerly surface flow to be more established. 18Z KAMA special sounding also shows very good mid level lapse rates over 9 deg C/km with large hail in play. However, we still have a large cap in place where temperatures well into the 80s will be needed to likely break the cap. Latest hi-res guidance does erode the cap slowly, and with high temperatures well into the 80s, convective temperatures should be reached. However, although some shear is present, shear magnitude is rather weak. Will monitor surface trough progression and any H500 perturbations around the base of the main UL well to the west closely. Especially a mid level perturbation, should be enough to generate convection across the Panhandles and continues its track into the central and perhaps the eastern Panhandles. Latest hodographs from hi-res model data also show rather weak sub anvil steering flow under 20 kts, which as a result would mean any transient supercell and or multi cluster that develops over the western Panhandles in particular may have a brief meso with large hail and initial damaging downburst winds before cells cluster along a line and move east throughout the evening hours. Effective shear is also limited to around 20-30 kts this afternoon. Although directional shear is present, the low scalar quantity should limit the longevity of lone supercell characteristics to a brief window this afternoon. MLCAPE of 1500-2500 J/KG should support large hail in supercell development up to golf ball size (1.75"). As we approach the evening hours, storm mode will become more linear as storms moves east across the central and portions of the eastern Panhandles with straight line damaging winds will be the main threat, with some hail size perhaps up to quarter size (1.00") still possible. Thunderstorm coverage will wane going into tonight, but any residual surface boundary in a tamed shear environment, similar to this morning may generate some additional sub-severe morning convection, especially with continued surface southerly flow into the Panhandles. Starting mid morning tomorrow morning, with the exception of some sub severe convection, similar set up will be in place in terms of moisture return, limited shear, and pseudo dryline helping to develop convection to the west across eastern New Mexico. The other factor will be watching is a quasi-stationary front positioned very close to the OK/KS border tomorrow afternoon. This could be a focal point to watch along with the convection development to the west where another broad area of lift is expected. Although like today, shear is limited tomorrow, more initial transient supercell development will be possible once again across eastern New Mexico and across the northeastern Panhandles closest to the front and perhaps aided by a cold pool progression from the southwest into the NE Panhandles for other decaying storms. Similar to today, storm mode overall once again for tomorrow will be transient supercell to multi-cluster line with large hail up to golf ball size and 60-70 MPH wind gusts. A non-zero tornado chance may also exist, especially along and just south of the stalled front where the most defined directional shear is located, although limited scalar quantity, initial updrafts in a more lone environment cannot completely rule out this chance. Temperatures today and tomorrow will still top out in the low to mid 80s across the Panhandles. Meccariello && .LONG TERM...Sunday through Thursday Night... Upper level trough will continue to dive south over the Las Vegas area on Sunday and slowly track east towards the Panhandles over the next 48 to 72 hours. Several perturbations embedded in the westerly flow will help aid in the lift for continued thunderstorms each day. Given the continued return flow and higher dewpoints, ML CAPE values each day look to range from 1000-2000 J/kg on Sunday and Monday. So strong to severe storms look favorable on both Sunday and Monday. Weak surface cold front expected Sunday night and could help aid in some of the lift for strong to severe storms. Front may stall over the Panhandles and hold an area of surface convergence right over the southern Panhandles during the day Monday. High CAPE values around 2000 J/kg will be possible right along this area of convergence. So severe storms certainly look possible. By Tuesday the upper level trough will take a bit of a negative tilt and really enhance the low level flow over the Panhandles. There is some model divergence as to the placement of this upper level trough. That being said, another round of showers and storms, likely strong to severe, are expected again on Tuesday. Wednesday is when the upper level low finally tracks over and lifts to the northeast. Showers and thunderstorms will again be possible, however it looks like a much lower threat for strong to severe storms as highs could be on the cool side. Models are not in total agreement as to how Wednesday will pan out, with some suggesting an open wave exiting to the northeast, likely a drier solution, and others suggesting the closed low lingers over the Panhandles. The closed low solution would suggest highs only in the 60s and a lot more moisture. After this system exits, flow will return out of the southwest and there could be rich low level moisture advection over the Panhandles with much warmer temperatures returning. Embedded shortwave will possibly move over the Panhandle on Thursday aiding in additional lift needed to get some thunderstorms. Right now vertical profiles do not look to exciting, however ML CAPE values could approach 2000 J/kg, so can't rule out severe storms, they just may not be very organized. Weber && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 57 82 56 82 55 / 20 40 40 30 40 Beaver OK 56 83 57 79 55 / 30 30 50 50 70 Boise City OK 49 79 50 77 50 / 10 40 30 50 50 Borger TX 60 86 59 84 58 / 20 30 40 40 50 Boys Ranch TX 56 85 55 84 54 / 20 50 30 30 30 Canyon TX 56 84 55 83 54 / 20 40 30 30 30 Clarendon TX 59 80 59 79 58 / 50 20 50 40 50 Dalhart TX 50 82 50 79 50 / 10 50 30 40 40 Guymon OK 54 82 54 80 54 / 20 40 40 40 60 Hereford TX 56 84 55 84 54 / 20 50 30 30 30 Lipscomb TX 57 83 58 80 56 / 50 20 50 50 60 Pampa TX 58 82 57 80 56 / 40 20 40 40 50 Shamrock TX 59 81 58 80 57 / 50 10 50 50 60 Wellington TX 59 81 59 79 59 / 40 10 60 50 60 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 29/89
Hazardous weather outlook, May 14, 2:26 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 226 PM CDT Fri May 14 2021 OKZ001>003-TXZ001>020-317-151100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 226 PM CDT Fri May 14 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across the combined Texas and Oklahoma Panhandles this afternoon through this evening. Some storms could be strong to severe, with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms may develop across portions of the Texas and Oklahoma Panhandles Saturday through Thursday. Thunderstorms may reach severe levels, especially on Saturday and Sunday. Large hail and damaging winds are the mains threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may become necessary this afternoon through at least Monday.
In the hours before
Special weather statement, May 14, 11:03 AM CDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1103 AM CDT Fri May 14 2021
TXZ014-015-141630-
Gray TX-Wheeler TX-
1103 AM CDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR WHEELER AND EAST CENTRAL GRAY
COUNTIES UNTIL 1130 AM CDT...
At 1102 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wheeler, or 13 miles north of Shamrock, moving east at 40 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Shamrock, Wheeler, Lela, Kellerville and Twitty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3518 10003 3525 10050 3532 10070 3542 10067
3553 10048 3551 10001
TIME...MOT...LOC 1602Z 275DEG 33KT 3541 10031
DGWSpecial weather statement, May 14, 4:49 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Amarillo TX 449 PM CDT Fri May 14 2021 TXZ016-142230- Deaf Smith TX- 449 PM CDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEAF SMITH COUNTY UNTIL 530 PM CDT... At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near Rhea, or 11 miles northwest of Friona, moving northeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Bootleg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3497 10304 3495 10249 3475 10273 3475 10304 TIME...MOT...LOC 2148Z 208DEG 8KT 3471 10290 Bieda
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 9:03 AM CDT | Special Weather Statement | AMA | Roberts | 27 min |
| May 14, 11:03 AM CDT | Special Weather Statement | AMA | Wheeler | 27 min |
| May 14, 4:51 PM CDT | Special Weather Statement | AMA | Dallam | 24 min |
| May 14, 5:11 PM CDT | Special Weather Statement | AMA | Dallam | 34 min |
| May 14, 5:13 PM CDT | Special Weather Statement | AMA | Moore | 32 min |
| May 14, 5:20 PM CDT | Special Weather Statement | AMA | Oldham | 40 min |
| May 14, 5:27 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 63 min |
| May 14, 5:31 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore, Oldham, Potter | 59 min |
| May 14, 5:33 PM CDT | Special Weather Statement | AMA | Deaf Smith | 42 min |
| May 14, 5:41 PM CDT | Special Weather Statement | AMA | Sherman | 34 min |
| May 14, 5:48 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Sherman | 57 min |
| May 14, 5:55 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 65 min |
| May 14, 5:59 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Sherman | 61 min |
| May 14, 6:26 PM CDT | Special Weather Statement | AMA | Moore | 34 min |
| May 14, 6:34 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore, Potter, Sherman | 56 min |
| May 14, 5:50 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 38 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.